Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 207, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 6:59 PM CDT for 4 counties in Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Oct 14, 2017, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
595
WUUS53 KEAX 142359
SVREAX
MOC101-107-159-195-150030-
/O.NEW.KEAX.SV.W.0207.171014T2359Z-171015T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Pettis County in central Missouri...
Southwestern Saline County in central Missouri...
Southeastern Lafayette County in west central Missouri...
Northeastern Johnson County in west central Missouri...
* Until 730 PM CDT
* At 659 PM CDT, a severe thunderstorm was located near Concordia,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warrensburg, Marshall, Concordia, Sweet Springs, Houstonia, Emma,
Hughesville and Fayetteville.
This includes Interstate 70 in Missouri between mile markers 51 and
81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.
LAT...LON 3878 9380 3899 9375 3916 9316 3879 9310
TIME...MOT...LOC 2359Z 256DEG 45KT 3893 9362
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
830
WWUS53 KEAX 150013
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT SAT OCT 14 2017
MOC101-150023-
/O.CAN.KEAX.SV.W.0207.000000T0000Z-171015T0030Z/
Johnson MO-
713 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.
LAT...LON 3883 9350 3893 9350 3893 9354 3905 9353
3916 9316 3883 9311
TIME...MOT...LOC 0013Z 256DEG 41KT 3896 9343
$$
MOC107-159-195-150030-
/O.CON.KEAX.SV.W.0207.000000T0000Z-171015T0030Z/
Pettis MO-Saline MO-Lafayette MO-
713 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN PETTIS...SOUTHWESTERN SALINE AND SOUTHEASTERN LAFAYETTE
COUNTIES...
At 713 PM CDT, a severe thunderstorm was located over Sweet Springs,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshall, Sweet Springs, Houstonia, Emma and Hughesville.
This includes Interstate 70 in Missouri between mile markers 61 and
81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.
LAT...LON 3883 9350 3893 9350 3893 9354 3905 9353
3916 9316 3883 9311
TIME...MOT...LOC 0013Z 256DEG 41KT 3896 9343
HAIL...0.75IN
WIND...60MPH
$$
CDB676
WWUS53 KEAX 150028
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
728 PM CDT SAT OCT 14 2017
MOC107-159-195-150038-
/O.EXP.KEAX.SV.W.0207.000000T0000Z-171015T0030Z/
Pettis MO-Saline MO-Lafayette MO-
728 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PETTIS...SOUTHWESTERN
SALINE AND SOUTHEASTERN LAFAYETTE COUNTIES WILL EXPIRE AT 730 PM
CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
However gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.
LAT...LON 3883 9350 3893 9350 3893 9354 3905 9353
3916 9316 3883 9311
TIME...MOT...LOC 0028Z 256DEG 45KT 3900 9323
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:33 PM CDT, 26 minutes earlier.
Area forecast discussion, Oct 14, 6:33 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 633 PM CDT SAT OCT 14 2017 Pre-front thunderstorms pushed through the terminals in the past couple of hours. The actual cold front will move through later this evening and might bring a secondary round of thunderstorms, though this second line will likely be more scattered in nature. Expect gusty northwest winds behind the front later tonight, with northwest winds persisting through Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Cutter
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 14 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Local storm report, Oct 14, 5:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST CLAYCOMO 39.21N 94.49W
10/14/2017 E60 MPH CLAY MO TRAINED SPOTTER
&&Local storm report, Oct 14, 6:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST NORTHMOOR 39.19N 94.59W
10/14/2017 E65 MPH CLAY MO NWS EMPLOYEE
DELAYED REPORT...REPORTED AT I-29 AND 69
HIGHWAY.
&&Local storm report, Oct 14, 6:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST PLEASANT HILL 38.79N 94.27W
10/14/2017 E60 MPH CASS MO NWS EMPLOYEE
&&Local storm report, Oct 14, 6:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST KANSAS CITY DOWNTOWN 39.12N 94.59W
10/14/2017 M65 MPH CLAY MO ASOS
LARGE TREE ALSO DOWN ON THE 2600 BLOCK OF
SWIFT ST...REPORTED VIA SOCIAL MEDIA.
&&
JWLocal storm report, Oct 14, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 N RANDOLPH 39.17N 94.49W
10/14/2017 CLAY MO PUBLIC
DELAYED REPORT...12 INCH BRANCH DOWN AT
WORLDS OF FUN. REPORTED VIA SOCIAL MEDIA.
TIME ESTIMATED TO RADAR.
&&Special weather statement, Oct 14, 6:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT SAT OCT 14 2017
MOZ043-044-150030-
Cass MO-Johnson MO-
659 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisonville to 6 miles northwest of
Archie. Movement was northeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Harrisonville, Garden City, Archie, East Lynne, Kingsville, Gunn City
and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 100 AM CDT for west central
Missouri.
LAT...LON 3848 9439 3847 9454 3870 9434 3878 9399
3848 9413 3847 9438
TIME...MOT...LOC 2359Z 245DEG 21KT 3868 9432 3855 9442
Leighton/BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:25 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 46 min |
| Oct 14, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 48 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray | 46 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 46 min |
| Oct 14, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 37 min |
| Oct 14, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 42 min |
| Oct 14, 6:05 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 30 min |
| Oct 14, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Jackson, Lafayette, Ray | 31 min |
| Oct 14, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette | 25 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | EAX | Cass | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.